Is long term usage of Warfarin safe?

default
Posted on Mon, 15 Jun 2015 in Hypertension and Heart Disease
Question: Is warfarin safe long term if you are in therapeutic levels? I just read about an effect on heart? I thought it would help to not have heart attack
doctor
Answered by Dr. Vivek Chail 1 hour later
Brief Answer:
Warfarin prevents heart attack by not allowing bad clots to precipitate

Detailed Answer:
Hi XXX,
Thanks for writing in to us.

I have read through your query in detail.
Please find my observations below.

1. Warfarin is an anticoagulant drug which means that it prevents bad clots from happening. However regular monitoring of warfarin and its anticoagulation profile is essential. If you are on other blood thinners then warfarin should be taken only under recommendation and strict supervision of your treating physician.

2. Bad clots are usually responsible for heart attacks as they cause block in coronary arteries and also in the valves of the heart.

3. Warfarin being an anticoagulant, keeps the blood in a more fluid state and this prevents bad clots from occurring. As bad clots are the basis in most heart attacks, therefore warfarin in therapeutic levels will help not to have a heart attack.

Hope this answers your question. Please feel free to correct any oversight in my interpretation of your problems and discuss them in detail as per your requirements.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail 6 minutes later
I read about a study that linked warfarin and heart attack because of lack of vitamin K and arteries hardening. A single study i guess. It scared me
doctor
Answered by Dr. Vivek Chail 6 hours later
Brief Answer:
Please find details below

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. There is a publication in the year 2013 stating that vitamin K deficiency due to long term warfarin might cause calcium deposition in coronary arteries.

2. The above study is among a few which have evaluated this suspected drawback of long term warfarin therapy. More large scale research is required. Some groups of patients might be more prone to develop this problem than the rest.

3. There are certain methods by which the puzzle can be solved. Vitamin K exists in two forms that is K1 and K2.

4. The vitamin K1 deficiency is the suspected reason for calcium deposition going by that single article and this can be modified in the group of patients by asking them to take the right amount of vitamin K1. It is important to know that too much vitamin K1 might oppose the function of warfarin and too less leads to suspected calcium deposition. Therefore the middle path is to be followed and the balance is to be maintained.

5. The other form that is vitamin K2 is known to reduce calcium deposition tendency and therefore intake of vitamin K2 rich diet is a better solution to solve the paradox of vitamin K1 deficiency and long term warfarin use.

However, new oral anticoagulants are present these days and most of them are safe.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vivek Chail

Radiologist

Practicing since :2002

Answered : 6698 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  

Recent questions on  Anticoagulant drug

doctor1 MD

i have A fib aprx what medicin good amidrone or propafenone 150 mgfor my case

doctor1 MD

blood clots in the lungs

doctor1 MD

Now that I m on eliquis, does that mean i will not have another blood clot stroke? Had 2 in 2 years

doctor1 MD

DEAR SIR, MY MOTHER PASSED FROM SURGERY OF DOUBLE VALVE REPLACEMENT IN 2006, AND SINCE SHE IS TAKING ACITROM AS ANTICOAGULANT DRUG. BUT LAST TIME...

Get personalised answers from verified doctor in minutes across 80+ specialties

197 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2